Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Discreteness and simplicity of the spectrum of a quasilinear Sturm-Liouville-type problem on an infinite interval


Authors: Pavel Drábek and Alois Kufner
Journal: Proc. Amer. Math. Soc. 134 (2006), 235-242
MSC (2000): Primary 34L05, 47E05, 34B40
DOI: https://doi.org/10.1090/S0002-9939-05-07958-X
Published electronically: June 13, 2005
MathSciNet review: 2170563
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present sufficient conditions on the coefficients to get the discreteness and simplicity of the spectrum of a quasilinear Sturm-Liouville-type problem on an infinite interval. This condition appears to be necessary and sufficient for the compact embedding of certain weighted spaces. Our result generalizes those which are known from linear theory.


References [Enhancements On Off] (What's this?)

  • 1. M.Cuesta: On the Fucík Spectrum of the Laplacian and the p-Laplacian. In: Proceedings of Seminar in Differential Equations (P. Drábek, ed.), Univ. of West Bohemia Pilsen (2000), 67-96.
  • 2. Ondřej Došlý, Oscillation criteria for half-linear second order differential equations, Hiroshima Math. J. 28 (1998), no. 3, 507–521. MR 1657543
  • 3. O. Doslý: Oscillation Theory of Linear Differential and Difference Equations. In: Proceedings of Seminar in Differential Equations (P. Drábek, ed.), Univ. of West Bohemia Pilsen (2002), 7-71.
  • 4. P. Drábek and A. Kufner, Note on spectra of quasilinear equations and the Hardy inequality, Nonlinear analysis and applications: to V. Lakshmikantham on his 80th birthday. Vol. 1, 2, Kluwer Acad. Publ., Dordrecht, 2003, pp. 505–512. MR 2060230
  • 5. Pavel Drábek and Stephen B. Robinson, Resonance problems for the 𝑝-Laplacian, J. Funct. Anal. 169 (1999), no. 1, 189–200. MR 1726752, https://doi.org/10.1006/jfan.1999.3501
  • 6. Pavel Drábek and Stephen B. Robinson, On the generalization of the Courant nodal domain theorem, J. Differential Equations 181 (2002), no. 1, 58–71. MR 1900460, https://doi.org/10.1006/jdeq.2001.4070
  • 7. Á. Elbert, A half-linear second order differential equation, Qualitative theory of differential equations, Vol. I, II (Szeged, 1979), Colloq. Math. Soc. János Bolyai, vol. 30, North-Holland, Amsterdam-New York, 1981, pp. 153–180. MR 680591
  • 8. B. Opic and A. Kufner, Hardy-type inequalities, Pitman Research Notes in Mathematics Series, vol. 219, Longman Scientific & Technical, Harlow, 1990. MR 1069756
  • 9. Andrzej Szulkin, Ljusternik-Schnirelmann theory on 𝐶¹-manifolds, Ann. Inst. H. Poincaré Anal. Non Linéaire 5 (1988), no. 2, 119–139 (English, with French summary). MR 954468

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 34L05, 47E05, 34B40

Retrieve articles in all journals with MSC (2000): 34L05, 47E05, 34B40


Additional Information

Pavel Drábek
Affiliation: Department of Mathematics, University of West Bohemia, Univerzitní 22, 306 14 Plzeň, Czech Republic
Email: pdrabek@kma.zcu.cz

Alois Kufner
Affiliation: Department of Mathematics, University of West Bohemia, Univerzitní 22, 306 14 Plzeň, Czech Republic
Email: kufner@math.cas.cz

DOI: https://doi.org/10.1090/S0002-9939-05-07958-X
Keywords: Discreteness of the spectrum, compact embeddings of the weighted spaces, minimax principles
Received by editor(s): February 25, 2004
Received by editor(s) in revised form: August 30, 2004
Published electronically: June 13, 2005
Additional Notes: This research was supported by the Grant Agency of the Czech Republic, grant No. 201/03/0671, and by the Grant Agency of the Academy of Sciences of the Czech Republic, grant No. A1019305.
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.